Kansas, 2002

Hail in Kansas, May 11, 2002

May 11, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 2:35 AM CST, 9 hours 55 minutes earlier.

Area forecast discussion, May 11, 2:35 AM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT SAT MAY 11 2002

MAIN CONCERN IS CONVECTION OVER THE NEXT 36 HOURS.

WAA CONTINUES THIS MORNING. WITH THE HELP OF A SHORTWAVE...TS HAS
ERUPTED ACROSS THE CENTRAL PLAINS. EXPECT TS TO BE ONGOING THROUGH
THE EARLY MORNING HOURS WITH A BREAK IN THE ACTIVITY DURING THE
AFTERNOON AS THE INITIAL SHORTWAVE MOVES ON AND THE WARM FRONT MOVES
NORTH. THE PROBLEM FOR TONIGHT IS A COLD FRONT MOVING INTO THE AREA
WITH PLENTIFUL MOISTURE POOLING ALONG THE BOUNDARY AND PRECIPITABLE
WATER VALUES 1.5 INCHES AND GREATER. MID AND UPPER FLOW ARE PROGGED
TO BECOME PARALLEL TO THE BOUNDARY AS WELL WHICH MAY CAUSE TRAINING
OF CELLS. HAVE ISSUED A FLOOD WATCH FOR NORTHEAST AND EAST CENTRAL
COUNTIES FOR TONIGHT. SOME THUNDERSTORMS MAY ALSO BECOME SEVERE AS
THE FRONT MOVES THROUGH.

I ENDED PRECIP A LITTLE EARLIER THAN PREVIOUS FORECAST. THE FRONT IS
EXPECTED TO BE WELL SOUTH OF THE AREA SUNDAY EVENING. LATEST MODELS
PROG A GLANCING BLOW BY THE MID AND UPPER SHORTWAVE TROUGH MOVING
OUT OF THE ROCKIES. ESPECIALLY THE ETA AS IT DIGS IT SOUTH TO THE
FOUR CORNERS REGION AND THEN ACROSS OK. KEPT A CHANCE FOR PRECIP IN
EAST CENTRAL COUNTIES FOR SUNDAY EVENING AS THEY WILL BE CLOSER TO
THE FRONT AND MAY STILL GET SOME LIGHT SHOWERS OR AN ELEVATED TS.

DID NOT MAKE MANY CHANGES TO THE EXTENDED. THE QUICK LOOK AT THE
ECMWF SUGGEST THAT THE SURFACE RIDGE WILL STICK AROUND A LITTLE
LONGER THAN WHAT THE AVN SHOWS...SLOWING DOWN MOISTURE RETURN.
EVENTUALLY UPPER LEVEL SOUTHWESTERLY FLOW AND LEE TROUGHING WILL
RETURN. CURRENT FORECAST SEEMS PLAUSIBLE.

.TOP...FLOOD WATCH TONIGHT FOR NORTHEAST AND EAST CENTRAL KANSAS
       KSZ010>012-022>024-026-035>040-054>056-058-059

WOLTERS

In the hours before

Special weather statement, May 11, 10:35 AM CST, 1 hour 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CDT SAT MAY 11 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATER
THIS EVENING AND TONIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS.

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS NORTHCENTRAL KANSAS. THUNDERSTORMS WILL THEN
MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS DURING THE NIGHT AS
THE COLD FRONT MOVES SOUTH. THE MAIN THREAT FROM THE THUNDERSTORMS
WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND FLOODING
RAINS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS NORTHEAST AND
EAST CENTRAL KANSAS. THE THREAT FOR FLASH FLOODING IS GENERALLY EAST
OF A LINE FROM MARYSVILLE TO ABILENE...WHERE HEAVY RAINS HAVE
ALREADY OCCURRED DURING THE PAST WEEK.

A VERY MOIST AIR MASS CONTINUES TO BE PUSHED NORTH BY SOUTHERLY
WINDS. THE COLD FRONT WILL PROVIDE A FOCUS FOR THE LOW LEVEL
MOISTURE AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND
TONIGHT. WINDS HIGHER UP IN THE ATMOSPHERE ARE EXPECTED TO BLOW
PARALLEL TO THE FRONT WHICH MAY CAUSE THUNDERSTORMS TO FORM AND MOVE
OVER THE SAME AREAS MULTIPLE TIMES...CREATING THE POTENTIAL FOR
FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The Topeka radar (KTWX), 14 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wabaunsee

When
May 11, 12:30 PM CST
Where
Wabaunsee County, 4 mi S of Wabaunsee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -96.333

Hail, Washington

When
May 11, 2:54 PM CST
Where
Washington County, 5 mi NE of Haddam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -97.233

Hail, Ottawa

When
May 11, 2:55 PM CST
Where
Ottawa County, 2 mi NE of Ada
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -97.867

Hail, Ottawa

When
May 11, 3:10 PM CST
Where
Ottawa County, 3 mi E of Delphos
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.283, -97.717

Hail, Ottawa

When
May 11, 4:16 PM CST
Where
Ottawa County, Bennington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -97.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291332, 5291333, 5291334, 5291335, 5291336.